Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla beating up my liver?
Aug 17, 2007

Hello, I am a 24 yr old HIV+ male. I have been on Atripla for about a year and my viral load and cd4 have responded very well (undetectable, 350). However, in the last 6 to 8 months my liver numbers have gotten consistantly worse. I do drink occasionally (once, maybe twice a week) and my doctors are convinced this is the cause of the problem. But even when I purposefully didn't drink at all for two weeks, they took some blood and the numbers were still bad (I now get a strong impression that they think I'm lying about the amount of my alcohol consumption, which I definetley am not).

I decided to do an experiment with out consulting them, which in hindsight might not have been the best idea, I know. I stopped taking my Atripla and when I went back in two months I was still undetectable and my liver was 100% BETTER! I'm going to tell them at my next visit, but before I do, I wanted to get your opinion. Should I restart Atripla? Switch to something else? Find a doctor that doesn't think I'm a liar? Go kayaking down the Colorado River?

Thanks

Response from Dr. Henry

Certainly one of the components of Atripla can occasionally cause liver irritation or chemical hepatitis. The pattern of liver enzyme/blood test elevation can often point to a more likely cause (a good history and examination can also be helpful). A wide range of substances (including acetominophen, alcohol, changes in liver fat content) can impact liver enzyme levels as could other conditions such as viral hepatitis. For many of those factors the enzymes could go up and then diminish so that the causality can be hard to determine at 100% certainty. From what you describe the Atripa certainly needs to be considered as a possible factor. Stopping Atripla cold turkey can cause resistance to develop so that is not a practice that can be taken lightly and ideally should be done under the guidance of an HIV specialist. If Atripla caused your liver to be irritated many other possible HIV regimens on paper would have a similar or even greater risk but perhaps you had a rather idiosyncratic response so trying an completely different alternative regimen may be worth trying on a trial basis. KH



Previous
Magnesium Stearate
Next
lipodystrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement